CSN Login
Members Online: 14

Reaction to Taxol

Shell bug's picture
Shell bug
Posts: 68
Joined: Nov 2011

I just tried to have my second treatment on chemo. At my cancer center, when Taxol is started, it is dripped very slowly for 20 minutes and then the rate is increased. As soon as the rate was increased, I got really red and itchy and my heart rate dropped. The nurses were there in a second and took care of everything, but it was really a scary feeling.

I tolerated the carbo fine.

My doctor thinks we should try it again with a slow drip.

I have grade 3, stage 2 endometerial cancer, adenocarcinoma (sp?)

Has anyone else had any reactions? I value your opinions very much. I do not want to die from the blasted chemo.

Thanks,
Shell Bug

CindyGSD's picture
CindyGSD
Posts: 191
Joined: Aug 2011

I think this is a fairly common reaction to Taxol. During my first infusion of Taxol, within seconds, my face got hot, my lips went numb, I had a tightness in my chest and found my room full of nurses and a doctor all asking me if I could breath. They stopped the transfusion and tried again the next day after giving me benedryl exactly one half hour before they started the Taxol. From then on, I've had no problems.

I've had three rounds of chemo, 25 days of radiation, 3 rounds of brachytherapy and at the end of the month I start another three rounds of chemo. Fingers crossed that I will have no more Taxol reactions, because yes it is scary.

Take care,
Cindy

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

Yes, scary!! They added more premeds and did slower infusions which worked!!

Good luck to you Cindy.

Pat51
Posts: 111
Joined: Feb 2011

During my first chemo treatment I had allergic reactions. As part of my premeds I had benedryl, which I had a reaction to because the IV drip was too fast. Then the taxetere was put on and within a couple minutes I started to get hot, my chest got tight, it was hard to breath and then had stabbing pains in my back (kidney area). The IV was taken off and I was given steroids and the taxetere was started again at a much slower rate. They also gave me a shot of lorazipam just before starting the taxetere. I was able to tolerate the taxetere with extra steroids. I agree that the allergic reaction to the drug is a very scary experience. The taxetere was the drug that seemed to give me the most side effects. I did finish all 6 of my chemo treatments (carbo/taxetere), although I only had half of the usual amount of taxetere during the 6th chemo treatment because of neuropathy.

Good luck to you and I hope that you will not have any more scary reaction to the chemo drugs.

Pat

Shell bug's picture
Shell bug
Posts: 68
Joined: Nov 2011

Thank you so much for the replies. I feel much better about the whole thing. I am sure my doctor will figure everything out for the next time.

I wish all of you the best.

Shell Bug

Ro10's picture
Ro10
Posts: 1482
Joined: Jan 2009

I agree it is very scary to have a reaction to the drugs. I had a reaction to the taxol with my first infusion also. It is so reassuring that the chemo nurses know how to handle reactions, and handle them so quickly. I had to have my taxol given over 5 hours. Every time they tried to increase the dose I would have problems. With the slower rate I never had another reaction to taxol. I had 6 treatments with my first go around, 7 treatments with my 2 time. I will probably be starting a 3 rd session soon.

I also had a reaction to carboplatin and needed it to be given over two hours instead of one hour during ny first round of chemo. After 9 carbo treatments I was switched to cisplatin due to a severe reaction with the ninth treatment.

They just change the pre meds or slow the rate to try to get the drugs in. Good luck with your other treatments.

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I get neuropathy from taxol; I wish I had told them to stop but I soldiered on. I know some people take gemzar with carboplatinum and that works well. Might want to discuse with your Doctor. It seems to work well.

Love, Diane

Kaleena's picture
Kaleena
Posts: 1226
Joined: Nov 2009

Sorry you are having a reaction. But at least you can get it slow. My reaction was immediately as soon as they started the drip. They changed me to Gemzar and Carbo. Everything was fine after that.

JoAnnDK
Posts: 276
Joined: Jun 2011

I really believe that there is a special place reserved in heaven for chemo nurses. I go to two different places and have met many of them, plus a good friend of my daughter's is a chemo nurse. They are a breed apart - caring, thoughtful, calm, knowledgeable, and reassuring.

JOANN

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network